Alert archive / Indiana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 119, NWS Indianapolis, IN

August 3, 20154 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 3, 2015, 3:00 AM EDT for 4 counties in Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2015, 3:00 AM EDT (07:00 UTC)
Expired
Aug 3, 2015, 3:45 AM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, IN, Clinton County, IN, Howard County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2040 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS53 KIND 030700
SVRIND
INC015-023-067-157-030745-
/O.NEW.KIND.SV.W.0119.150803T0700Z-150803T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EDT MON AUG 3 2015

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOWARD COUNTY IN CENTRAL INDIANA...
  SOUTHERN CARROLL COUNTY IN NORTH CENTRAL INDIANA...
  NORTHERN CLINTON COUNTY IN CENTRAL INDIANA...
  NORTHEASTERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 345 AM EDT

* AT 300 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF LAFAYETTE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAFAYETTE...FLORA...ROSSVILLE...DAYTON...BATTLE GROUND...
  MULBERRY...BURLINGTON AND MICHIGANTOWN.

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 167 AND 177.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4054 8669 4054 8629 4032 8632 4035 8689
      4056 8685 4056 8671
TIME...MOT...LOC 0700Z 279DEG 29KT 4048 8676 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
3 follow-up statements
306 
WWUS53 KIND 030712
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
312 AM EDT MON AUG 3 2015

INC015-023-067-157-030745-
/O.CON.KIND.SV.W.0119.000000T0000Z-150803T0745Z/
HOWARD IN-CARROLL IN-CLINTON IN-TIPPECANOE IN-
312 AM EDT MON AUG 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR NORTHWESTERN HOWARD...SOUTHERN CARROLL...NORTHERN CLINTON AND
NORTHEASTERN TIPPECANOE COUNTIES...

AT 312 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF DELPHI...OR 14 MILES NORTH OF FRANKFORT...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...FLORA...ROSSVILLE...DAYTON...BATTLE GROUND...MULBERRY...
BURLINGTON AND MICHIGANTOWN.

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 167 AND 177.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4054 8669 4054 8629 4032 8632 4035 8689
      4056 8685 4056 8671
TIME...MOT...LOC 0712Z 271DEG 36KT 4049 8656 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
529 
WWUS53 KIND 030732
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
332 AM EDT MON AUG 3 2015

INC157-030741-
/O.CAN.KIND.SV.W.0119.000000T0000Z-150803T0745Z/
TIPPECANOE IN-
332 AM EDT MON AUG 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIPPECANOE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4032 8632 4034 8670 4053 8669 4054 8669
      4054 8629
TIME...MOT...LOC 0731Z 279DEG 29KT 4046 8635 

$$

INC015-023-067-030745-
/O.CON.KIND.SV.W.0119.000000T0000Z-150803T0745Z/
HOWARD IN-CARROLL IN-CLINTON IN-
332 AM EDT MON AUG 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR NORTHWESTERN HOWARD...SOUTHERN CARROLL AND NORTHERN CLINTON
COUNTIES...

AT 331 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
KOKOMO...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FLORA...ROSSVILLE...MULBERRY...BURLINGTON AND MICHIGANTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4032 8632 4034 8670 4053 8669 4054 8669
      4054 8629
TIME...MOT...LOC 0731Z 279DEG 29KT 4046 8635 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
878 
WWUS53 KIND 030742
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 AM EDT MON AUG 3 2015

INC015-023-067-030751-
/O.EXP.KIND.SV.W.0119.000000T0000Z-150803T0745Z/
HOWARD IN-CARROLL IN-CLINTON IN-
342 AM EDT MON AUG 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOWARD...SOUTHERN
CARROLL AND NORTHERN CLINTON COUNTIES WILL EXPIRE AT 345 AM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 4032 8632 4034 8670 4053 8669 4054 8669
      4054 8629
TIME...MOT...LOC 0741Z 279DEG 29KT 4046 8635 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:39 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 3, 12:39 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1239 AM EDT MON AUG 3 2015

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 900 PM EDT SUN AUG 2 2015

A FRONT COMBINED WITH UPPER WAVES WILL BRING CHANCES FOR
THUNDERSTORMS ACROSS ALL OR PARTS OF CENTRAL INDIANA OVERNIGHT AND
MONDAY MORNING AND AGAIN TUESDAY NIGHT THROUGH FRIDAY. NEAR TO ABOVE
AVERAGE TEMPERATURES WILL COOL TO BELOW AVERAGE BY MID WEEK AS UPPER
FLOW REMAINS OUT OF THE NORTHWEST.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 1045 PM EDT SUN AUG 2 2015

LATEST REGIONAL RADAR WAS SHOWING A WAVY SQUALL LINE FROM JUST SOUTH
OF PORT HURON TO THE NORTHERN CHICAGO SUBURBS. HIS LINE WAS DROPPING
SOUTHEAST. THE HIGH RESOLUTION RAPID REFRESH REFLECTIVITY PROGS FROM
01Z HAVE THIS LINE EXTENDING FURTHER SOUTHWEST OVER SOUTHERN
WISCONSIN AND NORTHWESTERN ILLINOIS...WHICH IS GRADUALLY TAKING
PLACE. IF IT CONTINUES TO FILL IN...THE LINE SHOULD MOVE INTO
NORTHWESTERN PARTS OF CENTRAL INDIANA AFTER 2 AM AND THE METRO
CLOSER TO 4 AM. SLIGHT RISK IS IN PLACE FOR AREAS NEAR AND NORTH OF
INTERSTATE 70 WITH A MARGINAL RISK TO THE SOUTH. DAMAGING WINDS AND
LARGE HAIL LOOK TO BE THE MAIN SEVERE THREATS.

PREVIOUS DISCUSSION FOLLOWS...

ISSUED AT 248 PM EDT SUN AUG 2 2015

FOR THE REST OF THIS EVENING...EXPECT ONLY AN INCREASE IN COVERAGE
OF MID TO HIGH LEVEL CLOUDS...AHEAD OF A WEAK COLD FRONT MOVING
ACROSS THE AREA TONIGHT. INTRODUCED VERY LOW CHANCES FOR
SHOWERS/THUNDERSTORMS ACROSS THE FAR NORTHERN TIER OF THE COUNTY
WARNING AREA AROUND MIDNIGHT...PER THE LATEST GUIDANCE AND WHERE SPC
HAS A SLIVER OF THESE COUNTIES CURRENTLY IN A SLIGHT RISK FOR SEVERE
STORMS.

ONLY INCREASED POPS ACROSS THIS AFOREMENTIONED AREA BASED ON WETTER
SHORT TERM MODELS SOLUTIONS...MOST NOTABLY THE GFS. DID NOT INCREASE
CHANCES ELSEWHERE AS THE COLUMN STILL LOOKS VERY DRY PER MODEL
SOUNDINGS AND CROSS SECTIONS DURING THIS TIME FRAME. STILL
THINKING THAT GUIDANCE IS WAY TOO BULLISH WITH PRECIP FOR THE
ENTIRE COUNTY WARNING AREA.

BEST CHANCE FOR RAIN IS AGAIN ACROSS THE FAR NORTHERN COUNTIES AND
ROUGHLY FROM MIDNIGHT TO 5 AM MONDAY MORNING. MOS BLEND FOR LOWS
IN THE MID TO UPPER 60S LOOKS VERY REASONABLE.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

ISSUED AT 248 PM EDT SUN AUG 2 2015

AS IS TYPICAL FOR THIS TIME OF YEAR...THE COLD FRONT IS EXPECTED
TO WEAKEN AS IT CROSSES CENTRAL INDIANA EARLY MONDAY AND STILL
TECHNICALLY BE MOVING THROUGH THE REST OF THE AREA AT LEAST
THROUGH THE FIRST PART OF MONDAY. LEFT IN SOME WEAK/SLIGHT CHANCES
FOR POPS DURING THIS TIME. THEN THE FRONT BECOMES QUASI-STATIONARY
AND MEANDERS OVER THE OHIO VALLEY THROUGH THE REST OF THIS
PERIOD.

A WEAK WAVE MOVES ACROSS THIS BOUNDARY ON TUESDAY...WHICH DOES NOT
LOOK STRONG ENOUGH TO PRODUCE ENOUGH LIFT ALONG WITH THE VERY DRY
ENVIRONMENT TO PRODUCE MUCH IN THE WAY OF PRECIPITATION. SO WENT
DRY FOR TUESDAY AT THIS TIME. THEN A STRONGER WAVE IS PROJECTED TO
MOVE THROUGH THE FLOW BY MID WEEK...SCATTERED TO EVEN LIKELY POPS
(LIKELY ACROSS THE SOUTHERN COUNTIES...CLOSER TO THE BOUNDARY) ARE
IN THE FORECAST FOR WEDNESDAY AFTERNOON AND WED NIGHT.

GUIDANCE IS FAIRLY GOOD AGREEMENT WITH REGARD TO TEMPERATURES...SO
GENERALLY STUCK WITH A MOS BLEND FOR THE ENTIRE PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

ISSUED AT 242 PM EDT SUN AUG 2 2015

THE PATTERN IN THE UPPER LEVELS OF A RIDGE OVER THE WESTERN USA AND
A TROUGH OVER THE EASTERN USA WILL CONTINUE THROUGH THE EXTENDED
PERIOD. AS TIME PROGRESSES...THE MODELS DISAGREE SLIGHTLY. THE GFS
HAS A SLIGHT WESTWARD PROGRESSION OF THE UPPER LEVEL HIGH PRESSURE
SYSTEM THAT IS INFLUENCING THE RIDGING OUT WEST. THIS WOULD RESULT
IN ZONAL FLOW ALOFT AND A DRIER FORECAST THROUGH THE PERIOD. HOWEVER
THE EURO HOLDS STEADY WITH NORTHWESTERLY FLOW...RESULTING IN A
WETTER SOLUTION THURSDAY AND FRIDAY AS AN UPPER LEVEL WAVE PASSES
TO THE NORTH...THEN DRYING OUT FRIDAY NIGHT THROUGH THE WEEKEND.
REGIONAL INITIALIZATION FAVORS THIS TREND.

WITH THE NORTHWESTERLY UPPER LEVEL FLOW...TEMPERATURES WILL CONTINUE
TO REMAIN BELOW NORMAL THROUGH THE EXTENDED PERIOD.

&&

.AVIATION /DISCUSSION FOR THE 03/0600Z TAF ISSUANCE/...

ISSUED AT 1237 AM EDT MON AUG 3 2015

VFR TO START AT THE SITES. A LINE OF THUNDERSTORMS ACROSS NORTHERN
ILLINOIS AND INDIANA COULD SINK SOUTH INTO KLAF AND POSSIBLY KIND
AROUND/AFTER 7Z AT KLAF AND 9Z AT KIND. HARD TO TELL IF THESE STORMS
WILL HOLD TOGETHER ENOUGH TO IMPACT ANY OF THE SITES WITH LESS
INSTABILITY AND MORE CIN AS YOU HEAD SOUTHEAST AND SO STILL WILL NOT
INCLUDE ANY THUNDER AT KHUF OR KBMG. AT KIND WILL CONTINUE WITH A
VCTS. AT KLAF COULD STILL KEEP A TEMPO THUNDER GROUP IN AS IT HAS
THE BEST ENVIRONMENT TO SUSTAIN THUNDER BUT LOWER CONFIDENCE OF THIS
THAN IN PREVIOUS ISSUANCES.

FOR MONDAY SOME LOW CHANCES FOR THUNDERSTORMS WILL HANG AROUND
THROUGH THE DAY BUT NOT CONFIDENT ENOUGH TO INCLUDE THAT MENTION AT
ANY OF THE SITES. THE COLD FRONT WILL MOVE THROUGH THE AREA MONDAY
AND WILL SEE A WIND SHIFT TO NORTHWESTERLY AT LEAST AT KLAF AND
KIND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...SMF
LONG TERM....MMB/PUMA
AVIATION...CP
Hazardous weather outlook, Aug 2, 9:28 PM EDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS
928 PM EDT SUN AUG 2 2015

INZ021-028>031-035>049-051>057-060>065-067>072-031000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
928 PM EDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS POSSIBLE OVERNIGHT. SOME COULD BE
SEVERE...ESPECIALLY NEAR AND NORTH OF INTERSTATE 70.

HAZARDS: DAMAGING WINDS...LARGE HAIL...HEAVY RAIN...LIGHTNING.

TIMING: AFTER MIDNIGHT.

DISCUSSION: A COLD FRONT WILL DROP SOUTHEAST INTO NORTHWESTERN
INDIANA OVERNIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
ALONG AND AHEAD OF THE FRONT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS NEAR AND NORTH OF INTERSTATE 70 WITH AREAS SOUTH OF
THE THAT IN A MARGINAL RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS EAST
CENTRAL INDIANA MONDAY. THE STORMS WILL BE MOVING INTO OHIO EARLY
AFTERNOON. THUNDERSTORM CHANCES WILL RETURN BY TUESDAY NIGHT AND
CONTINUE THROUGH LATE WEEK. WIDESPREAD SEVERE STORMS ARE UNLIKELY.
LIGHTNING AND BRIEF HEAVY RAIN ARE A THREAT WITH ANY THUNDERSTORM.

DISCUSSION: FRONTAL SYSTEMS AND UPPER AIR DISTURBANCES WILL BRING
THUNDERSTORM CHANCES TO CENTRAL INDIANA FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:40 AM EDTSevere Thunderstorm WarningINDCarroll50 min
Aug 3, 3:30 AM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe30 min
Aug 3, 3:14 PM EDTSpecial Weather StatementINDHenry46 min
Aug 3, 3:17 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph28 min
Aug 3, 3:47 PM EDTSevere Thunderstorm WarningINDRandolph13 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.